Shelagh Fogarty 1pm - 4pm
Aspirin is 'probably more dangerous' than AstraZeneca vaccine, says SAGE member
7 April 2021, 13:16
Taking an Aspirin is "probably more dangerous" than the Oxford/AstraZeneca vaccine, says SAGE member Professor Calum Semple, the European Medicines Agency is set to announce whether the jab is linked to blood clots.
Professor Calum Semple made the remarks as a vaccine trial on children has been paused.
The University of Oxford said it had paused administering doses of the vaccine in the study as it awaits further information about the rare problem in adults who received it.
Assessments are under way into a very rare and specific type of blood clot in the brain, known as cerebral venous sinus thrombosis (CVST), occurring together with low levels of platelets (thrombocytopenia) following vaccination in adults.
Professor Semple told LBC's Nick Ferrari: "It's a no-brainer for us. This vaccine is safe."
He added: "Taking an aspirin is probably more dangerous. You take an aspirin [and] some people will get a stomach ulcer.
"That's the thing. Nothing is risk-free. It's trying to balance this risk. So I'm not particularly worried about this pause for the AstraZeneca vaccine."
Meanwhile, the World Health Organisation (WHO) and the European Medicines Agency (EMA) are expected to this week announced findings of their assessments into the potential link between the Oxford/AstraZeneca vaccine and blood clots.
The UK's regulator - the Medicines and Healthcare products Regulatory Agency (MHRA) - is also investigating the possible link but is yet to confirm when it will present its findings.
Both the MHRA and WHO have also said that to date the benefits of the vaccine in preventing coronavirus outweigh any risks.
In addition, the former head of MHRA Sir Kent Woods has told LBC he has "no reservations" about the Oxford/AstraZeneca vaccine, stating that the risks from Covid are "much higher".
A blood clot from the AstraZeneca vaccine is "such a rare event" it is "at the limit of what is detectable as an adverse drug reaction," he said.